Jump to content

glitch200: Quitting Effexor


glitch200

Recommended Posts

After 2 months of taking effexor with increasing bladder and urinary complications and pain i've decided to quit this horrible medication. My side effects have included severe urinary frequency, severe burning and cramping in my urethra, severe inflamation of the prostate and extremely painful ejaculation. These symptoms have gotten so bad that i was contemplating suicide after a visit to the ER found nothing. I have only been on 37.5mg of effexor for just under 2 months so hopefully the withdrawal won't last long. I stopped taking it on sunday so it is now day 5 of withdrawal. Any idea how much longer this will last?

Link to comment
  • ChessieCat changed the title to glitch200: Quitting Effexor
  • Moderator Emeritus

Hi glitch and welcome to SA,

 

Q:  Have you previously taken a psychiatric drug?

 

The reason it is important for us to know whether you have or not is that it may make a difference to how things go with you going cold turkey off the Effexor because the effect of psychiatric drugs is cumulative.  Generally if a person has only ever been on 1 drug and they have been on it for about 1 month or more we might suggest doing a very quick taper rather than a cold turkey.  However, with what seems like a bad reaction stopping immediately may be the best thing.

 

As for how long withdrawal symptoms and recovering from the reaction will last, unfortunately that is a question that nobody can answer.  The best thing you can do is be patient and give your brain time to heal.  It is important to look after yourself and try not to add any stress, good or bad.  If you drink alcohol and/or caffeine it would be best to stop these for the time being.  You will also need to be careful of introducing any new supplements because your CNS is sensitised.  The only supplements that SA recommends are Magnesium and Omega-3 Fish Oil.  If you do want to start these, try them separate and start with a low dose (eg 1/4 of the recommended amount) to see whether you can tolerate it.

 

Please create a drug signature which will show every under every post you make and means we don't have to go back and read your posts.  Thank you.

 

A request: Would you summarize your history in a signature - ALL drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs. 
  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Link to Account Settings – Create or Edit a signature.

 

This is your own Introduction topic where you can ask questions and journal your progress.

 

 

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq    Post 0 updates start here

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me - thank you.

Link to comment

I was on zoloft for about 7 years before tapering off and switching to effexor. That was the only previous antidepressant i have had.

Link to comment
  • Moderator Emeritus

Okay, that makes the situation a bit more complicated because we can't tell what it causing the current problems.

 

There is a possibility that what you are experiencing are withdrawal symptoms from going off the Zoloft.

 

Q:  Did you experience any side effects when taking Zoloft?

 

Q:  How did you switch over from Zoloft to Effexor?

 

Q:  When did you first notice the urinary complications?

 

Q:  Do you still have any Zoloft?  If not, are you able to get some?

 

Dr Joseph Glenmullen's WD Symptoms Checklist

 

Urination and Bladder Issues (Male and Female)

 

 

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq    Post 0 updates start here

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me - thank you.

Link to comment

No problems on the zoloft. it just wasn't doing anything anymore so i decided to quit it. All of these symptoms came when i started the effexor. Mild at first but now so severe all i can do is curl up in a ball and cry. I also tapered off the zoloft for a year before quitting it.

Link to comment

hi glitch

 

I had burning urethra and painful ejaculations for years on Zoloft.  I also had very little ejaculation.   it probably wasn't as bad as what you are experiencing pain-wise, but it went on for a number of years until I stopped the drug (I was also on zyprexa).   the pain went away and so did my problem with small ejaculations.  I thought the pain in my urethra might have been from serious yeast infection I had acquired when I moved into an apartment with extremely hard (chlorinated) water in 2006.  my whole body smelt horribly for years (like old sweaty gym socks) and my breath was awful (like something rotting) and this is when I started developing the painful ejaculation and low semen flow, as well.

 

poetjester.

Court committed to take Prozac, Paxci, and Respiradol from 8/95 to 3/96.   developed severe akithisia and brain damage.  Was unable to speak and walking in circles 15 hours a day.  Went in for 5 sessions of ECT during a 10 day period in March of '96 and my forced medication was discontinued at that time.  My akithisia and brain damage cleared up within a few days of stopping the meds.

 

On Zoloft (200 mg) and Zyprexa (17.5 mg) March 1998- Feb 2014

In between was placed on Effexor 200 mg and Abilify for six months in 2004.  Developed mild akithisia which went away once I stopped the Abilify.  Developed severe GI issues in Dec 2001 and from that time on suffered from fatigue and hypersomnia where I would sleep between 12 and 20 hours a day and rarely ever left my apartment. 

 

Had tapered to 100 mg of Zoloft and 7.5 mg of Zyprexa at the time of going cold turkey Feb. 2014

Went 5 days without sleep at the beginning while vomiting all over my apt.  Had brain zaps for a number of weeks and also lightheadedness which both eventually went away.  However 2 1/2 yrs later I still struggle with insomnia, depression, and fatigue.

 

 

 

 

Link to comment
  • Administrator

Sounds like you had some significant adverse effects from Zoloft, PoetJester, including the body odor. These drug disrupt all kinds of systems.

 

Welcome, glitch. How are you feeling now?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
17 hours ago, glitch200 said:

I also tapered off the zoloft for a year before quitting it.

 

How did you taper? It just helps to have all the information.

Many SSRI's and SSNRI's over 20 years. Zoloft for 7 years followed by Effexor, Lexapro, Prozac, Cymbalta, Celexa, Pristiq, Valdoxan, Mianserin and more - on and off. No tapering. Cold turkey off Valdoxan - end of May 2014

 

                                                  Psych Drug - free since May 2014
.
         

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy